Alert archive / Pennsylvania / Wind Chill Advisories in 2011

Wind Chill Advisory 3, NWS Pittsburgh, PA

February 9, 20117 counties in Pennsylvania

NWS Pittsburgh, PA issued this wind chill advisory at Feb 9, 2011, 3:32 PM EST for 7 counties in Pennsylvania. It took effect at Feb 10, 2011, 2:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2011, 3:32 PM EST (20:32 UTC)
In effect from
Feb 10, 2011, 2:00 AM EST
Expired
Feb 10, 2011, 9:34 AM EST
In force
8 hr
Issued by
NWS Pittsburgh, PA

Counties Clarion County, PA, Fayette County, PA, Forest County, PA, Jefferson County, PA, Mercer County, PA, Venango County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

609 
WWUS41 KPBZ 092032
WSWPBZ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EST WED FEB 9 2011


MDZ001-PAZ074-076-WVZ023-041-100445-
/O.NEW.KPBZ.WC.Y.0003.110210T0700Z-110210T1500Z/
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...LIGONIER...
DONEGAL...NEW FLORENCE...ACME...CHAMPION...NORMALVILLE...
FARMINGTON...OHIOPYLE...MARKLEYSBURG...KINGWOOD...TERRA ALTA...
PARSONS...DAVIS...THOMAS
332 PM EST WED FEB 9 2011

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 10 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 10 AM EST
THURSDAY. 

* WIND CHILL VALUES...10 BELOW ZERO TO 15 BELOW ZERO.

* TIMING... 2 AM THROUGH THE MID-MORNING COMMUTE ON THURSDAY.

* IMPACTS...POTENTIAL FROSTBITE AND HYPOTHERMIA.

* TEMPERATURES: ZERO TO 5 ABOVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND BRISK WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

&&

$$

PAZ007>009-015-016-100445-
/O.NEW.KPBZ.WC.Y.0003.110210T0700Z-110210T1500Z/
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
TIONESTA...CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...
BROCKWAY
332 PM EST WED FEB 9 2011

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 10 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 10 AM EST
THURSDAY. 

* WIND CHILL VALUES...10 BELOW ZERO TO 15 BELOW ZERO.

* TIMING... 2 AM THROUGH THE MID-MORNING COMMUTE ON THURSDAY.

* IMPACTS...POTENTIAL FROSTBITE AND HYPOTHERMIA.

* TEMPERATURES: ZERO TO 5 ABOVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND BRISK WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

&&

$$
3 follow-up statements
414 
WWUS41 KPBZ 100154
WSWPBZ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
854 PM EST WED FEB 9 2011

MDZ001-PAZ074-076-WVZ023-041-101000-
/O.CON.KPBZ.WC.Y.0003.110210T0700Z-110210T1500Z/
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...LIGONIER...
DONEGAL...NEW FLORENCE...ACME...CHAMPION...NORMALVILLE...
FARMINGTON...OHIOPYLE...MARKLEYSBURG...KINGWOOD...TERRA ALTA...
PARSONS...DAVIS...THOMAS
854 PM EST WED FEB 9 2011

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM EST
THURSDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM EST
THURSDAY. 

* WIND CHILL VALUES...10 BELOW ZERO TO 15 BELOW ZERO.

* TIMING... 2 AM THROUGH THE MID-MORNING COMMUTE ON THURSDAY.

* IMPACTS...POTENTIAL FROSTBITE AND HYPOTHERMIA.

* TEMPERATURES: ZERO TO 5 ABOVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND BRISK WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

PAZ007>009-015-016-101000-
/O.CON.KPBZ.WC.Y.0003.110210T0700Z-110210T1500Z/
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
TIONESTA...CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...
BROCKWAY
854 PM EST WED FEB 9 2011

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM EST
THURSDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM EST
THURSDAY. 

* WIND CHILL VALUES...10 BELOW ZERO TO 15 BELOW ZERO.

* TIMING... 2 AM THROUGH THE MID-MORNING COMMUTE ON THURSDAY.

* IMPACTS...POTENTIAL FROSTBITE AND HYPOTHERMIA.

* TEMPERATURES: ZERO TO 5 ABOVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND BRISK WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
311 
WWUS41 KPBZ 100810
WSWPBZ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 AM EST THU FEB 10 2011

MDZ001-PAZ007>009-015-016-074-076-WVZ023-041-101500-
/O.CON.KPBZ.WC.Y.0003.000000T0000Z-110210T1500Z/
GARRETT-MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...SHARON...
HERMITAGE...GROVE CITY...GREENVILLE...FARRELL...OIL CITY...
FRANKLIN...SUGARCREEK...TIONESTA...CLARION...PUNXSUTAWNEY...
BROOKVILLE...REYNOLDSVILLE...BROCKWAY...LIGONIER...DONEGAL...
NEW FLORENCE...ACME...CHAMPION...NORMALVILLE...FARMINGTON...
OHIOPYLE...MARKLEYSBURG...KINGWOOD...TERRA ALTA...PARSONS...
DAVIS...THOMAS
310 AM EST THU FEB 10 2011

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING. 

* WIND CHILL VALUES...10 BELOW ZERO TO 15 BELOW ZERO.

* TIMING...THROUGH MID-MORNING.

* IMPACTS...POTENTIAL FROSTBITE AND HYPOTHERMIA.

* TEMPERATURES: ZERO TO 5 ABOVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND BRISK WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
824 
WWUS41 KPBZ 101434
WSWPBZ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
934 AM EST THU FEB 10 2011

MDZ001-PAZ007>009-015-016-074-076-WVZ023-041-101545-
/O.CAN.KPBZ.WC.Y.0003.000000T0000Z-110210T1500Z/
GARRETT-MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...SHARON...
HERMITAGE...GROVE CITY...GREENVILLE...FARRELL...OIL CITY...
FRANKLIN...SUGARCREEK...TIONESTA...CLARION...PUNXSUTAWNEY...
BROOKVILLE...REYNOLDSVILLE...BROCKWAY...LIGONIER...DONEGAL...
NEW FLORENCE...ACME...CHAMPION...NORMALVILLE...FARMINGTON...
OHIOPYLE...MARKLEYSBURG...KINGWOOD...TERRA ALTA...PARSONS...
DAVIS...THOMAS
934 AM EST THU FEB 10 2011

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS CANCELLED THE WIND
CHILL ADVISORY. 

$$

15

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind chill advisory went out at Feb 9, 10:12 AM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Feb 9, 10:12 AM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1012 AM EST WED FEB 9 2011

.SYNOPSIS...
HIGH PRESSURE WILL PROVIDE THE UPPER OHIO VALLEY WIT DRY BUT VERY
COLD CONDITIONS THROUGH FRIDAY. A LOW PRESSURE SYSTEM MOVING
SOUTHWARD THROUGH THE GREAT LAKES WILL BRING A CHANCE OF SNOW
SHOWERS SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
RECENT SATELLITE AND SURFACE DATA SHOW JETSTREAM-RELATED
CIRROSTRATUS WILL VEIL SUNSHINE ACROSS THE UPPER OHIO VALLEY THE
REST OF TODAY AND PROVIDE AT LEAST PARTLY CLOUDY SKIES TONIGHT.

CONTINUED FORECAST OF TEMPERATURES COLDER THAN GFS AND NAM MOS
GUIDANCE BASED ON RADIATIVE-CHILLING EFFECTS OF RECENTLY
FRESHENED SNOW COVER. 12Z H8 DATA SHOWS BOUNDARY LAYER TEMPERATURES
CAN STILL GO LOWER INTO EVENING. WILL GIVE CAREFUL CONSIDERATION
TO WIND SPEED FORECAST TONIGHT AND ITS IMPACT ON CREATING WIND
CHILLS COLDER THAN THE ADVISORY CRITERIA OF MINUS 10.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
COLDEST AIR WILL SETTLE IN OVER THE UPPER OHIO VALLEY ON THURSDAY.
A HIGH PRESSURE WEDGE, EXTENDING EASTWARD FROM TEXAS, WILL PROVIDE
DRY CONDITIONS AND LOW AMOUNTS OF CLOUD COVER INTO EARLY FRIDAY.

A BLEND OF MAV/21Z SREF WAS USED AGAIN FOR THE SHORT TERM PERIOD.
CONTINUED THE DOWNWARD TREND FOR HIGHS ON THURSDAY, AS 850 TEMPS
OF -14 TO -20 MOVE THROUGH.

THE CHILLING EFFECTS OF SNOW COVER AND DECREASING CLOUD COVER
TONIGHT, WILL AGAIN PUSH SFC TEMPS INTO THE SINGLE DIGITS ACROSS
MUCH OF THE REGION, WITH BELOW ZERO TEMPS TO THE NORTH AND RIDGE
TOPS. THESE COLD TEMPS, COMBINING WITH WINDS OF 6 TO 10 MPH, SHOULD
PUSH WIND CHILL VALUES INTO ADVISORY CRITERIA ACROSS MUCH OF THE
REGION. A WIND CHILL ADVISORY WILL LIKELY BE NEEDED AGAIN LATE
TONIGHT. WILL MENTION THIS IN HAZARDOUS WEATHER OUTLOOK.

TEMPERATURES WILL RECOVER ON FRIDAY AS FLOW WILL BECOME
SOUTHWESTERLY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
GFS/ECMWF BRING A CLIPPER THROUGH THE AREA LATE FRIDAY NIGHT INTO
SATURDAY...WHICH COULD BRING A QUICK ROUND OF SNOW SHOWERS. THE
SOUTHERN EDGE OF A LOW PRESSURE SYSTEM PASSING OVER CANADA COULD
CLIP THE COUNTIES NORTH OF I-80 ON SUNDAY. PATTERN REMAINS A BIT
UNSETTLED INTO MONDAY AND TUESDAY...WITH THE POSSIBILITY THAT
NORTHWEST FLOW COULD BRING ADDITIONAL MOISTURE INTO THE
AREA...SETTING OFF SOME MORE PRECIPITATION.

LATEST MODEL RUNS ARE NOT SHOWING QUITE THE WARMUP THAT WAS
ADVERTISED IN PREVIOUS RUNS. SO FOR EXT PERIOD, HAVE LOWERED TEMPS
A BIT FROM PREVIOUS FORECAST.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE WILL GENERALLY PREVAIL THROUGH THE END OF THE WEEK
FOR VFR CONDITIONS. BROKEN MID DECK VFR IS LIKELY THIS AFTN AND
TONIGHT...AS THE REGION WILL BE IN BETWEEN LOW PRESSURE ACROSS THE
SOUTHEAST US...AND A WEAK SHORTWAVE RIDING ACROSS THE GREAT LAKES.
SOUTHWEST WINDS 2-5 KT THROUGH EARLY THIS MORNING WILL INCREASE TO
10-12 KT WITH GUSTS TO 20 KT THIS AFTN.

THE NEXT SYSTEM THAT COULD PROVIDE RESTRICTIONS WILL CLIP THE
AREA FRIDAY NIGHT AND SATURDAY...BUT COVERAGE OF SHOWERS/REDUCED
CONDITIONS WILL BE SCATTERED. ANOTHER SYSTEM IS PROGGED TO CROSS
THE GREAT LAKES SUNDAY...BUT MODEL PROJECTIONS POINT TO THAT SYSTEM
REMAINING MAINLY TO THE NORTH...SO CONDITIONS SHOULD REMAIN VFR.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Feb 9, 10:19 AM EST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1019 AM EST WED FEB 9 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-101530-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
1019 AM EST WED FEB 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A WIND CHILL ADVISORY MAY BE NEEDED TONIGHT. TEMPERATURES WILL FALL
INTO THE SINGLE DIGITS AND WINDS MAY BE SUFFICIENT ENOUGH TO
CREATE WIND CHILL VALUES COLDER THAN 10 BELOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A WIND CHILL ADVISORY MAY ALSO BE NEEDED THURSDAY NIGHT. TEMPERATURES
AGAIN MAY FALL INTO THE SINGLE DIGITS WITH SUFFICIENT WIND TO
CREATE WIND CHILL VALUES COLDER THAN 10 BELOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Chill Advisories in Pennsylvania, 2011Wind Chill Advisories in West Virginia, 2011Wind Chill Advisories in Maryland, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.